Alert archive / New Mexico / Flash Flood Watches in 2014

Flash Flood Watch 14, NWS Albuquerque, NM

September 4, 2014

NWS Albuquerque, NM issued this flash flood watch at Sep 4, 2014, 3:33 PM MDT. It took effect at Sep 5, 2014, 12:00 PM MDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2014, 3:33 PM MDT (21:33 UTC)
In effect from
Sep 5, 2014, 12:00 PM MDT
Expired
Sep 6, 2014, 5:00 AM MDT
In force
17 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Sep 4, 3:29 PM MDT, 4 minutes earlier.

Area forecast discussion, Sep 4, 3:29 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
329 PM MDT THU SEP 4 2014

.SYNOPSIS...
MUCH WETTER CONDITIONS EXPECTED THROUGH THE END OF THE WEEK INTO
THIS WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS HAVE FORMED
ALONG THE CENTRAL MOUNTAIN CHAIN AND AREAS ACROSS THE SOUTH AND
SOUTH CENTRAL. A BACKDOOR COLD FRONT WILL PUSH SOUTH INTO THE
STATE FRIDAY BRINGING ADDITIONAL MOISTURE AND COOLER TEMPERATURES
TO MUCH OF EASTERN NEW MEXICO. HEAVY RAINS WILL BE POSSIBLE IN
SOME AREAS OF SOUTH CENTRAL AND EAST CENTRAL NEW MEXICO LEADING TO
A CONCERN FOR FLASH FLOODING THROUGH SATURDAY MORNING.
TEMPERATURES WILL REMAIN NEAR TO WELL BELOW NORMAL SATURDAY
BEFORE BEGINNING TO WARM SUNDAY AND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
MONSOONAL MOISTURE HAS BEGUN TO MOVE INTO THE FORECAST AREA AND
WILL CONTINUE INTO THIS WEEKEND. THE HIGHEST THREAT AREAS TODAY
INTO TONIGHT WILL BE ACROSS THE CENTRAL MOUNTAIN CHAIN AND
NORTHEAST NEW MEXICO...WITH INCREASING PRECIPITATION CHANCES
OVERNIGHT. DAYTIME HIGHS WILL TAKE A DIVE ON FRIDAY ACROSS EAST
AND CENTRAL NM AS A BACKDOOR COLD FRONT PUSHES SOUTH INTO THE
REGION. THIS FRONT WILL ADD MOISTURE AS WELL AS A FORCING
MECHANISM FOR SIGNIFICANT RAINFALL AMOUNTS ACROSS THE EASTERN
PLAINS AND SOUTH CENTRAL MOUNTAINS. HAVE ISSUED A FLASH FLOOD
WATCH FOR PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL NEW MEXICO
DUE TO ANTECEDENT CONDITIONS AS WELL AS PROLONGED PERIODS OF
ADDITIONAL RAIN OVER THE NEXT 24-48 HOURS. HIGHEST QPF DURING THIS
PERIOD WILL BE OVER THE EAST CENTRAL PLAINS...BUT CONFIDENCE IN
EXACT LOCATION AND ACTUAL FLASH FLOOD POTENTIAL PRECLUDES
INCLUDING THOSE ZONES TO THE WATCH. THE COLD FRONT HAS SLOWED SLIGHTLY
FROM PREVIOUS MODEL RUNS...CURRENT TIMING HAS IT MAKING IT THROUGH
THE CENTRAL VALLEY FRIDAY NIGHT INTO SATURDAY MORNING WHEN BREEZY
EAST WINDS ARE EXPECTED.

THE UPPER LEVEL PATTERN REMAINS LARGELY UNCHANGED INTO THE WEEKEND
WITH THE CONTINUED MONSOONAL MOISTURE STREAMING NORTH FROM MEXICO.
THE MOISTURE WILL MOVE SOUTHWARD FRIDAY NIGHT INTO SATURDAY...FAVORING
THE EASTERN PLAINS AND THE SOUTHWEST MOUNTAINS. TRENDED POPS UP
OVER THOSE AREAS...BUT OVERCAST CLOUD DECKS AND LITTLE HEATING
COULD LIMIT AMOUNT OF STORM ACTIVITY. CONDITIONS WILL SLOWLY DRY
INTO SUNDAY WITH PRECIPITATION FOCUS SHIFTING TO THE NM/AZ BORDER.

THE STORY INTO EARLY NEXT WEEK REMAINS UNCERTAIN AS MODELS
CONTINUE TO DISAGREE ON THE EXACT PATH OF HURRICANE NORBERT. GFS
ABSORBS THE SYSTEM WITHIN A LARGE TROUGH AXIS...AND BRINGS THE
MOISTURE AROUND THE HIGH THROUGH TUESDAY BEFORE DRYING OUT THE
STATE IN NW FLOW. THE ECMWF LETS NORBERT MEANDER OUT IN THE
PACIFIC...CREATING A PERIOD OF RECYCLED MOISTURE WITH WEAK
WESTERLY FLOW OVER THE STATE. EITHER WAY...TRENDS FOR A MASS
INFLUX OF MOISTURE IS NOT LOOKING LIKE IT WILL AFFECT NEW MEXICO
BUT WILL BE SOMETHING TO WATCH. OTHERWISE...A SLOW WARMING AND
DRYING TREND IS ON TAP FOR NEXT WEEK.

21/24

&&

.FIRE WEATHER...
MOISTURE AND CHANCES OF WETTING RAIN TO STEADILY INCREASE TONIGHT
THROUGH SATURDAY AND CONTINUE ACROSS THE WEST SUNDAY INTO MONDAY.

UPPER LEVEL HIGH PRESSURE CURRENTLY CENTERED OVER EAST TEXAS WITH AN
UPPER TROUGH EXTENDING FROM SOUTH CENTRAL CANADA TO NORTHERN CALIFORNIA
AND HURRICANE NORBERT SOUTH OF BAJA. PRECIPITABLE WATER AND SURFACE
MOISTURE INCREASING OVER AND SOUTH OF NEW MEXICO.

SHOWERS AND THUNDERSTORMS...SOME PRODUCING HEAVY RAIN...CURRENTLY
MOVING SOUTH TO NORTH NORTHEAST OVER CENTRAL AND WESTERN ZONES TO
PERSIST INTO THE EVENING HOURS WITH A BAND OF WETTING RAIN
STRETCHING FROM SOUTH CENTRAL TO NORTHEAST ZONES CONTAINING
OVERNIGHT. THE LITTLE BEAR BURN SCAR HAS ALREADY REPORTED BETWEEN
ONE AND TWO INCHES OF RAIN TODAY...WITH MORE EXPECTED OVERNIGHT AND
TOMORROW. FLASH FLOODING WILL BE A RISK IN THIS AREA THROUGH
TOMORROW AND POSSIBLY THROUGH SATURDAY.

THE UPPER HIGH BUILDS TO THE WEST ON FRIDAY AS NORBERT MOVES TO THE
NORTH NORTHWEST. A BACK DOOR FRONT WILL PUSH INTO THE NORTHEAST BY
MID DAY AND THROUGH THE REMAINDER OF THE PLAINS THROUGH THE EVENING
USHERING IN ADDITIONAL LOW LEVEL MOISTURE. CENTRAL HIGH TERRAIN AND
THE EASTERN PLAINS SHOULD RECEIVE GOOD AMOUNTS OF WETTING RAIN.

THE FRONT WILL REACH THE CONTINENTAL DIVIDE THEN THE ARIZONA BORDER
EARLY SATURDAY...WITH GAP WINDS DURING THE FRIDAY NIGHT HOURS. BEST
CHANCES FOR PRECIPITATION HOWEVER REMAIN ACROSS THE CENTRAL AND
SOUTHEAST ZONES AS SOME DRIER MID LEVEL AIR WORKS INTO THE NORTHWEST
WITH WEAK UPPER LEVEL DYNAMICS OVER NORTHWEST AND WEST CENTRAL
ZONES.

BY SUNDAY AND MONDAY THE UPPER RIDGE BUILDS OVER THE GREAT BASIN AND
THE MONSOON PLUME EXTENDS OVER ARIZONA AND WESTERN NEW
MEXICO...SUPPORTING A SHIFT IN WETTING RAIN FROM EAST TO WESTERN
ZONES.  THEREAFTER...UNCERTAINTY EXISTS BUT CURRENTLY ADVERTISING A
DRYING TREND STARTING TUESDAY OF NEXT WEEK.

05

&&

.AVIATION...
18Z TAF CYCLE
LOW CLOUDS OVER EASTERN PLAINS HAVE NEARLY DISSIPATED THOUGH
MOISTURE IS INCREASING ALL AREAS. SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER THE WEST AS WELL AS THE NORTH AND SOUTH CENTRAL HIGH
TERRAIN THIS AFTERNOON AND INCREASE IN COVERAGE THIS EVENING. A
BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTH CENTRAL
ZONES TO THE NORTHEAST PLAINS IS EXPECTED TO PERSIST DURING THE
OVERNIGHT HOURS. THUS MVFR CIGS ARE POSSIBLE CENTRAL AND EASTERN
ZONES AND MOST LIKELY SOUTH CENTRAL HIGH TERRAIN AND ADJACENT
EASTERN HIGHLANDS. A BACK DOOR FRONT WILL MOVE INTO THE NORTHEAST
PLAINS EARLY TO MID FRIDAY PROVIDING A FOCUS FOR PRECIPITATION
ACROSS THE EAST ON FRIDAY.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  86  58  85 /  30  20  20  20
DULCE...........................  47  78  48  79 /  50  30  40  30
CUBA............................  50  77  51  76 /  50  40  40  40
GALLUP..........................  49  82  54  80 /  30  20  20  20
EL MORRO........................  49  77  52  75 /  40  30  30  20
GRANTS..........................  53  80  54  76 /  40  30  30  20
QUEMADO.........................  53  78  53  76 /  40  30  30  30
GLENWOOD........................  54  84  54  84 /  40  40  40  40
CHAMA...........................  45  72  44  74 /  60  40  40  30
LOS ALAMOS......................  57  74  55  74 /  50  50  60  40
PECOS...........................  53  70  52  69 /  70  70  60  50
CERRO/QUESTA....................  51  70  50  71 /  60  60  50  40
RED RIVER.......................  45  59  44  62 /  70  70  60  50
ANGEL FIRE......................  42  64  41  65 /  70  80  60  50
TAOS............................  51  73  50  74 /  50  40  50  30
MORA............................  51  67  49  66 /  70  70  70  50
ESPANOLA........................  53  78  52  78 /  50  40  50  30
SANTA FE........................  58  74  58  73 /  60  50  50  40
SANTA FE AIRPORT................  56  77  56  75 /  50  40  50  30
ALBUQUERQUE FOOTHILLS...........  63  79  61  76 /  50  40  50  30
ALBUQUERQUE HEIGHTS.............  66  82  63  79 /  50  40  50  30
ALBUQUERQUE VALLEY..............  64  84  60  81 /  40  30  50  30
ALBUQUERQUE WEST MESA...........  62  81  60  78 /  40  30  50  30
LOS LUNAS.......................  60  81  57  79 /  50  30  40  30
RIO RANCHO......................  61  82  59  78 /  40  30  40  30
SOCORRO.........................  65  83  61  79 /  60  40  50  40
SANDIA PARK/CEDAR CREST.........  57  76  55  72 /  50  50  50  40
TIJERAS.........................  58  76  56  73 /  50  50  60  40
MORIARTY/ESTANCIA...............  53  74  49  70 /  60  60  60  40
CLINES CORNERS..................  56  72  52  66 /  60  50  60  50
GRAN QUIVIRA....................  57  74  55  71 /  60  60  60  40
CARRIZOZO.......................  61  77  60  70 /  50  50  60  40
RUIDOSO.........................  56  70  55  65 /  70  60  90  60
CAPULIN.........................  53  61  48  64 /  80  70  50  30
RATON...........................  55  67  50  70 /  70  60  50  40
SPRINGER........................  55  68  50  70 /  60  70  60  50
LAS VEGAS.......................  53  68  50  66 /  50  60  70  50
CLAYTON.........................  59  68  51  68 /  60  70  50  30
ROY.............................  56  68  51  65 /  60  70  70  60
CONCHAS.........................  63  75  59  70 /  50  70  70  60
SANTA ROSA......................  62  75  59  69 /  50  60  70  70
TUCUMCARI.......................  64  79  59  71 /  50  70  60  70
CLOVIS..........................  63  80  58  70 /  40  50  70  60
PORTALES........................  65  81  61  72 /  40  50  70  60
FORT SUMNER.....................  63  78  61  72 /  50  60  70  70
ROSWELL.........................  68  84  65  73 /  30  50  70  60
PICACHO.........................  62  76  59  68 /  50  50  80  70
ELK.............................  60  72  57  65 /  70  70  90  70

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT
FOR THE FOLLOWING ZONES...NMZ523>526-539-540.

&&

21/24
Hazardous weather outlook, Sep 4, 5:16 AM MDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
516 AM MDT THU SEP 4 2014

NMZ501>540-051200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
516 AM MDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
OVERNIGHT...GENERALLY ACROSS CENTRAL AND WESTERN PORTIONS OF THE
AREA. STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...SMALL HAIL AND
WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL INCREASE IN COVERAGE ON FRIDAY AND SATURDAY AS
STORM MOTION SLOWS AND A BACKDOOR FRONT PUSHES SOUTH AND WEST
ACROSS THE AREA. HEAVY RAINFALL POTENTIAL WILL BE ENHANCED DURING
THIS PERIOD WITH THE THREAT OF FLASH FLOODING...MAINLY ACROSS THE
EASTERN PLAINS AND SOUTH CENTRAL MOUNTAINS. THIS INCLUDES THE
LITTLE BEAR BURN AREA. A FLASH FLOOD WATCH MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

11

In the hours before

Local storm report, Sep 4, 1:48 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
148 PM MDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             CIMARRON                36.51N 104.91W
09/04/2014  M1.00 INCH       COLFAX             NM   LAW ENFORCEMENT

&&

EVENT NUMBER ABQ1401149

TRM
Local storm report, Sep 4, 1:54 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
154 PM MDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             1 E CIMARRON            36.51N 104.90W
09/04/2014  E1.00 INCH       COLFAX             NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1401150

43
Local storm report, Sep 4, 2:38 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
238 PM MDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     3 NW MAXWELL            36.57N 104.59W
09/04/2014  E58 MPH          COLFAX             NM   CO-OP OBSERVER

&&

EVENT NUMBER ABQ1401151

TRM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 1:03 PM MDTAreal Flood AdvisoryABQLincoln117 min
Sep 4, 1:22 PM MDTAreal Flood AdvisoryABQTorrance113 min
Sep 4, 1:33 PM MDTSevere Thunderstorm WarningABQColfax42 min
Sep 4, 1:58 PM MDTSevere Thunderstorm WarningABQChaves47 min
Sep 4, 2:16 PM MDTSevere Thunderstorm WarningABQColfax16 min
Sep 4, 2:27 PM MDTSevere Thunderstorm WarningABQSan Miguel33 min
Sep 4, 2:59 PM MDTAreal Flood AdvisoryABQLincoln91 min
Sep 4, 4:08 PM MDTAreal Flood AdvisoryABQColfax112 min
Sep 4, 4:31 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia119 min
Sep 4, 5:23 PM MDTFlash Flood WarningABQColfax97 min

Nearby

Flash Flood Watches in New Mexico, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.